I had a vitrectomy 10 days ago in my left eye. The first 2 days I had severe pain in the left side of my face. Now the eye is still a little swollen and sore but getting better. However, on the seventh day after the surgery, my left eye started burning severely about 3 hours after I fell asleep. I got up and took tylenol to help with the pain. After a few hours the pain began to subside. The following day there was no burning at all. The next night the same thing happened, severe burning in the eye, but lasting longer. It seems that when I am laying down and the eye is closed the severe burning pain starts. I am following the post op procedure of keeping my face down parallel to the floor for most of the day. At night I sleep on my left side with my face down but slightly to the side.
I was prescribed 3 different eye drops to take 4 times a day, VIGAMOX, LOTEMAX, AND ISOPTO HYOSCINE along with a cream ERYTHROMYCIN OPHTHALMIC OINTMENT USP. The second day of taking these eye drops I began having a severe itching in my eye and also a rash on my chest. I took benedryl to help with the itching and rash. The doctor said that it was ok to take this. After 2 days the itch stopped and I stopped the benadryl. In the past I have had adverse reactions to steroids. I have a sterile gauze over the eye for most of the day because it is painful when the eyelid is open. To the best of my knowledge I have not bumped or injured the eye in any way.
I contacted my surgeon with this problem but he said this is normal but had no solution. Is this normal? Is there anything I can do to stop the burning and pain? How long should I expect this burning and pain to continue? Could this be the gas leaking from my eye? Is the gas acidic and mixing with the drops causing this burning? I have a constant headache and am frustrated with the suffering. Any answers would be greatly appreciated.
You may be partially opening up your eye when you are asleep an the cornea is drying significantly - causing the pain. I would suggest putting a liberal amount of the ointment in your eye at bedtime and perhaps in the middle of the night again if you have to. I think it would be a good idea to have the surgeon take a look at you in person. If you are having to go to all this trouble to post on the internet, the least your surgeon can do is take a look at you. Also you need to find out if you are indeed allergic to one of your medications.
There are many causes to burning of your eyes after surgery including increased intraocular pressure, corneal swelling and surface scratches, inflammation. If you are still concerned after speaking with your surgeon, call him again and ask to be reevaluated. He will be able to assess whether this is normal or not after your surgery.
Sandy T. Feldman, M.D., M.S.
ClearView Eye and Laser Medical Center
San Diego, California
From Hollywood stars to your yoga teacher, it seems that everyone swears by a detox diet. But does it actually work? And is it even healthy? Cardiologist and weight loss expert James Beckerman, MD, weighs in
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.